Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 113, NWS Cheyenne, WY

July 27, 2016Kimball County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2016, 5:06 PM MDT for Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 5:06 PM MDT (23:06 UTC)
Expired
Jul 27, 2016, 5:30 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 49 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:28 PM MDTTSTM WND DMGPine Bluffs, WYSOME TREES UPROOTED AND POWER LINES DOWNED. ALSO A LOT OF DAMAGE REPORTS DUE TO WIND DRIVEN GOLF BALL SIZE HAIL.
Jul 27, 5:28 PM MDTHAIL 1.75Pine Bluffs, WYWIND DRIVEN GOLFBALL HAIL PRODUCED SIGNIFICANT DAMAGE TO HOMES AND BUSINESSES.
Jul 27, 5:38 PM MDTHAIL 1.75Pine Bluffs, WYALONG INTERSTATE 80. THE HAIL CRACKED HIS WINDSHEALD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS55 KCYS 272306
SVRCYS
NEC105-WYC021-272330-
/O.NEW.KCYS.SV.W.0113.160727T2306Z-160727T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 530 PM MDT

* AT 505 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF PINE BLUFFS...OR 28 MILES WEST OF KIMBALL...MOVING EAST AT 25
  MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PINE BLUFFS AND PANORAMA POINT. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 385 AND 402.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4107 10438 4117 10438 4119 10398 4100 10403
TIME...MOT...LOC 2305Z 278DEG 21KT 4112 10419 

HAIL...1.50IN
WIND...60MPH
 
$$

CLAYCOMB
1 follow-up statement
469 
WWUS55 KCYS 272317
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT WED JUL 27 2016

NEC105-WYC021-272330-
/O.CON.KCYS.SV.W.0113.000000T0000Z-160727T2330Z/
KIMBALL NE-LARAMIE WY-
517 PM MDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES...

AT 516 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PINE BLUFFS...
OR 25 MILES WEST OF KIMBALL...MOVING EAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PINE BLUFFS AND PANORAMA POINT. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 393 AND 402.
 INTERSTATE 80 IN NEBRASKA NEAR MILE MARKER 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4107 10426 4117 10423 4119 10398 4100 10403
TIME...MOT...LOC 2316Z 276DEG 19KT 4111 10412 

HAIL...1.50IN
WIND...60MPH
 
$$

CLAYCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:26 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 27, 3:26 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
326 PM MDT WED JUL 27 2016

.SHORT TERM...(This evening through Friday)
Issued at 324 PM MDT Wed Jul 27 2016

Convection is starting to deepen over the Laramie Range and vicinity
this afternoon as expected, with cu starting to bubble over the Pine
Ridge and even the Cheyenne Ridge as well. Convective inhibition is
steadily waning, so expect convection to expand in coverage through
the evening as previously mentioned in the earlier update.

For tonight, a rather potent vort max will ride over the forecast
area in continued northwest flow aloft. This will combine with a
weak llvl jet and forcing along the H7 front to maintain showers and
storms overnight, especially across the northern tier of counties.
Down south across the Cheyenne Ridge, stratus may develop in moist
upslope flow. For Thursday, models continue to show a favorable
setup for severe weather across the high plains. A sfc trough,
perhaps remnant outflow boundary from tonight's convection, could
provide additional forcing in addition to the stalled boundary along
the Laramie Range. Made only slight adjustments to PoPs and weather
from the previous shift's forecast as it was in good shape for what
models continue to depict for tomorrow. All modes of severe weather
are possible, even a couple tornadoes along the sfc/outflow boundary
if it pans out.

Friday should see a more isolated coverage of convection within a
weaker overall flow pattern. Upper level energy with persistent but
weaker upslope flow should spark off afternoon showers and storms.

.LONG TERM...(Friday night through Tuesday)
Issued at 324 PM MDT Wed Jul 27 2016

Heights aloft will rise over the weekend across the region for a
drying/warming trend.  There will still be quite a bit of llvl
moisture and instability across the Panhandle to the east of the sfc
trough, however the warmer air aloft/capping will limit tstm
coverage. Highs will be back up into the mid 80s to mid 90s over
lower elevations.  Weak shortwave will move across Montana on
Monday, with a fropa during the morning.  Best chances of storms
early next week will south of the area across Colorado.  No
significant monsoonal moisture incursion is expected through Tuesday
with the midlvl subtropical ridge center located near the Four
Corners region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1121 AM MDT Wed Jul 27 2016

Scattered showers and thunderstorms are expected to develop this
afternoon across areas to the east of the Laramie Range. Some mvfr
vis in brief heavy rain will be possible with these storms. Storms
may persist through much of the night across the northern Nebraska
Panhandle. Winds will mostly be below 15 kts, except in the
vicinity of tstms.

&&

.FIRE WEATHER...
Issued at 324 PM MDT Wed Jul 27 2016

Breezy and dry conditions will prevail across the high country this
afternoon, with showers and thunderstorms developing in moist,
easterly upslope flow across the plains. Look for showers and storms
to occur through tonight. There remains a good chance for a more
scattered coverage of thunderstorms with wetting rains east of the
Laramie Range Thursday, with  isolated showers and thunderstorms
Friday and on through the weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RJM
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RJM
Hazardous weather outlook, Jul 27, 11:16 AM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1116 AM MDT WED JUL 27 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
281730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1116 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL REDEVELOP OVER THE HIGH PLAINS OF SOUTHEAST
WYOMING THIS AFTERNOON AND WILL MOVE SOUTHEAST INTO WESTERN
NEBRASKA THROUGH THE EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL...STRONG WINDS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH FRIDAY EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY...ESPECIALLY ALONG
AND EAST OF THE I25 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING.

WYZ104-105-109>115-281730-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1116 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN OR NEAR THE MOUNTAINS THIS
AFTERNOON. THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 3:55 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT WED JUL 27 2016

WYZ106>108-272245-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
355 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND CENTRAL
PLATTE COUNTIES UNTIL 445 PM MDT...

AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKEVIEW NORTH...OR 7 MILES NORTHWEST OF WHEATLAND...MOVING SOUTHEAST
AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATLAND...CHUGCREEK...BORDEAUX...LAKEVIEW NORTH...
WESTVIEW CIRCLE...Y-O RANCH AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 70 AND
92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4217 10517 4224 10503 4193 10454 4191 10503
TIME...MOT...LOC 2154Z 319DEG 24KT 4215 10502

CLAYCOMB
Local storm report, Jul 27, 4:08 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             W WARREN AF BASE        41.15N 104.86W
07/27/2016  E1.00 INCH       LARAMIE            WY   PUBLIC

            SOME MAY HAVE BEEN JUST LITTLE LARGER.

&&

DDEAL
Local storm report, Jul 27, 4:23 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 S CHEYENNE            41.10N 104.79W
07/27/2016  E1.00 INCH       LARAMIE            WY   PUBLIC

            HAIL WAS BETWEEN NICKEL AND QUARTER. THE HAIL WAS
            SHREDING THE LEAVES OF HER TREES.

&&

DDEAL
Local storm report, Jul 27, 4:31 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             8 E CHEYENNE            41.15N 104.64W
07/27/2016  M0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

DDEAL
Local storm report, Jul 27, 4:45 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             2 S HILLSDALE           41.18N 104.48W
07/27/2016  M1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

            ALONG INTERSTATE 80.

&&

DDEAL
Local storm report, Jul 27, 5:06 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             20 E CHEYENNE           41.14N 104.41W
07/27/2016  M0.88 INCH       LARAMIE            WY   NWS EMPLOYEE

            SIX INCH DEPTH OF HAIL.

0405 PM     HAIL             20 E CHEYENNE           41.14N 104.41W
07/27/2016  M0.88 INCH       LARAMIE            WY   NWS EMPLOYEE

            SIX INCH DEPTH OF HAIL.

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:14 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff, Sioux26 min
Jul 26, 6:37 PM MDTSevere Thunderstorm WarningCYSDawes38 min
Jul 26, 6:53 PM MDTTornado WarningCYSDawes15 min
Jul 26, 7:14 PM MDTSevere Thunderstorm WarningCYSDawes31 min
Jul 26, 7:36 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes39 min
Jul 26, 8:15 PM MDTSevere Thunderstorm WarningCYSBox Butte27 min
Jul 26, 8:22 PM MDTSpecial Weather StatementCYSSioux38 min
Jul 26, 9:30 PM MDTSpecial Weather StatementCYSBox Butte45 min
Jul 27, 2:06 AM MDTSpecial Weather StatementCYSDawes39 min
Jul 27, 8:31 AM MDTSpecial Weather StatementCYSCheyenne29 min
Jul 27, 2:49 PM MDTSpecial Weather StatementCYSDawes41 min
Jul 27, 5:24 PM MDTSevere Thunderstorm WarningCYSKimball51 min
Jul 27, 5:32 PM MDTFlash Flood WarningCYSKimball3 hr
Jul 27, 5:50 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff, Sioux40 min
Jul 27, 5:59 PM MDTTornado WarningCYSBanner, Scotts Bluff, Sioux31 min
Jul 27, 1:36 AM MDTSpecial Weather StatementCYSNiobrara39 min
Jul 27, 4:14 AM MDTSpecial Weather StatementCYSConverse, Niobrara46 min
Jul 27, 5:24 AM MDTSpecial Weather StatementCYSNiobrara51 min
Jul 27, 3:22 PM MDTSpecial Weather StatementCYSLaramie38 min
Jul 27, 3:34 PM MDTSevere Thunderstorm WarningCYSLaramie26 min
Jul 27, 3:52 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jul 27, 3:55 PM MDTSpecial Weather StatementCYSPlatte50 min
Jul 27, 4:18 PM MDTSevere Thunderstorm WarningCYSLaramie27 min
Jul 27, 4:38 PM MDTSevere Thunderstorm WarningCYSLaramie52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.